Alert archive / Washington / Gale Warnings in 2011

Gale Warning 61, NWS Seattle, WA

June 16, 2011

NWS Seattle, WA issued this gale warning at Jun 16, 2011, 3:13 AM PDT. It took effect at Jun 16, 2011, 2:38 PM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2011, 3:13 AM PDT (10:13 UTC)
In effect from
Jun 16, 2011, 2:38 PM PDT
Expired
Jun 17, 2011, 2:00 AM PDT
In force
11 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WHUS76 KSEW 161013
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
313 AM PDT THU JUN 16 2011

PZZ131-132-161815-
/O.EXT.KSEW.SC.Y.0742.000000T0000Z-110616T1600Z/
/O.NEW.KSEW.GL.W.0061.110616T2200Z-110617T0700Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
313 AM PDT THU JUN 16 2011

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PDT THIS
MORNING...
...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT
PDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT
PDT TONIGHT. THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 9 AM
PDT THIS MORNING. 

* WIND...WEST WIND 15 TO 25 KNOTS EARLY...EASING TO 10 TO 15
  KNOTS...THEN RISING TO 25 TO 35 KNOTS LATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
2 follow-up statements
645 
WHUS76 KSEW 162138
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
238 PM PDT THU JUN 16 2011

PZZ131-132-170545-
/O.EXT.KSEW.GL.W.0061.110616T2138Z-110617T0900Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
238 PM PDT THU JUN 16 2011

...GALE WARNING NOW IN EFFECT UNTIL 2 AM PDT FRIDAY...

THE GALE WARNING IS NOW IN EFFECT UNTIL 2 AM PDT FRIDAY. 

* WIND...WEST WIND 15 TO 25 KNOTS EARLY RISING TO 25 TO 35 KNOTS
  LATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ130-170545-
/O.NEW.KSEW.SC.Y.0743.110617T0000Z-110617T0600Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
238 PM PDT THU JUN 16 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. 

* WIND...WEST WIND 15 TO 25 KT FALLING TO 10 TO 15 KT BY MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
740 
WHUS76 KSEW 170346
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
846 PM PDT THU JUN 16 2011

PZZ130-170500-
/O.CAN.KSEW.SC.Y.0743.000000T0000Z-110617T0600Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
846 PM PDT THU JUN 16 2011

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$

PZZ131-132-170900-
/O.CON.KSEW.GL.W.0061.000000T0000Z-110617T0900Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
846 PM PDT THU JUN 16 2011

...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM PDT FRIDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 2 AM PDT FRIDAY. 

* WIND...WEST WIND 25 TO 35 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jun 16, 3:00 AM PDT, 13 minutes earlier.

Area forecast discussion, Jun 16, 3:00 AM PDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 AM PDT THU JUN 16 2011

.SYNOPSIS...NORTHWEST FLOW ALOFT AND LOW LEVEL ONSHORE FLOW WILL
BRING DRY AND PARTLY SUNNY WEATHER TODAY AND FRIDAY. A WEAK UPPER
TROUGH WILL BRING MORE CLOUDS AND A CHANCE OF SHOWERS THIS WEEKEND.
A FLAT UPPER RIDGE WILL RESULT IN GENERALLY DRY WEATHER EARLY NEXT
WEEK WITH TEMPERATURES NEAR NORMAL.

&&

.SHORT TERM...AN UPPER LOW IS ALONG THE BORDER OF ALBERTA AND
SASKATCHEWAN WITH A TROUGH EXTENDING SOUTHWEST ACROSS WESTERN
MONTANA...IDAHO...AND INTO OREGON. A WEAK UPPER RIDGE IS OFFSHORE OF
THE PACIFIC NORTHWEST ALONG 130W. THIS LEAVES WESTERN WASHINGTON
UNDER WEAK NORTHERLY FLOW ALOFT...WHILE WEAK ONSHORE FLOW CONTINUES
AT LOW LEVELS. WHILE MODELS CONTINUE TO INDICATE LOTS OF MOISTURE IN
THE LOWER LAYERS OF THE AIR MASS...OBSERVATIONS HAVE NOT SHOWN ANY
REAL INCREASE IN LOW CLOUD COVER OVERNIGHT. AT 2 AM SKIES WERE
PARTLY CLOUDY WITH TEMPERATURES IN THE MID 40S TO LOWER 50S.

THE UPPER LOW IN SOUTHERN CANADA WILL REMAIN NEARLY STATION TODAY...
BUT THE TROUGH TO OUR SOUTHEAST WILL SWING INTO THE ROCKIES. THE
RIDGE OFFSHORE WILL WEAKEN AND MOVE INTO THE PACIFIC NORTHWEST.
PARTLY SUNNY IS PROBABLY THE BEST FORECAST FOR TODAY. LOW CLOUDS IN
THE MARINE LAYER WILL PROBABLY DEVELOP OR INCREASE THIS MORNING...
AND HIGH CLOUDS ASSOCIATED WITH A WEAK SYSTEM IMMEDIATELY UPSTREAM
OF THE RIDGE COULD MOVE INLAND THIS AFTERNOON.

NORTHWEST FLOW ALOFT WILL CONTINUE TONIGHT AND FRIDAY WITH ONSHORE
FLOW AT LOW LEVELS. THE SYSTEM OFFSHORE SHOULD WEAKEN FRIDAY WITHOUT
EVER MOVING INLAND...BUT IT COULD BRING SOME LIGHT RAIN TO THE
COASTAL WATERS. MODELS SHOW THE UPPER LOW MOVING SLIGHTLY NORTHWEST
AND MOISTURE WRAPPING AROUND IT COULD ACTUALLY BRING SOME SHOWERS
INTO THE NORTH CASCADES. THE REST OF THE FORECAST AREA WILL SEE
ANOTHER DRY AND PARTLY SUNNY DAY.

A WEAK TROUGH IN THE NORTHWEST FLOW WILL MOVE INTO THE PACIFIC
NORTHWEST FRIDAY NIGHT AND SATURDAY. THE MOST RECENT RUNS OF THE
MODELS SHOW THIS TO BE A WEAKER FEATURE THAN PREVIOUS RUNS...BUT IT
STILL WARRANTS A CHANCE OF SHOWERS FOR SATURDAY.   MCDONNAL

.LONG TERM...THE POOR RUN-TO-RUN CONSISTENCY OF THE MODELS REGARDING
THE SATURDAY SYSTEM AFFECTS THE EXTENDED FORECAST PERIOD -- SUNDAY
THROUGH WEDNESDAY -- AS WELL.

PREVIOUS RUNS OF THE GFS SHOWED ANOTHER TROUGH MOVING THROUGH THE
REGION ON SUNDAY...FOLLOWED BY AN UPPER RIDGE BUILDING EARLY NEXT
WEEK. THE NEW GFS RUNS SHOW A WEAK UPPER RIDGE MOVING THROUGH ON
SUNDAY...WITH AN UPPER LOW OVER THE GULF OF ALASKA MAINTAINING ZONAL
FLOW ACROSS THE PACIFIC NORTHWEST EARLY NEXT WEEK. THIS SOLUTION
LOOKS SIMILAR TO WHAT MOST RECENT RUNS OF THE EUROPEAN MODEL HAVE
SHOWN.

OUR CURRENT FORECAST FOR THAT PERIOD...ESPECIALLY FOR EARLY NEXT
WEEK...LEANS HEAVILY TOWARD CLIMATOLOGY. GIVEN THE UNCERTAINTY IN
MODEL SOLUTIONS IT LOOKS LIKE A GOOD WAY TO GO.   MCDONNAL

&&

.AVIATION...LOW LEVEL ONSHORE FLOW WILL CONTINUE ACROSS WESTERN WA
TODAY...UNDER A STABLE AIR MASS. MAY SEE MVFR CONDITIONS ALONG THE
COAST EARLY THIS MORNING...OTHERWISE THE INTERIOR SHOULD STAY VFR.
LATEST IR SATELLITE DOES SHOW A STRATO CU DECK SPREADING SOUTH OFF
THE N CASCADES BUT CIGS ARE OVER 3000 FT. LOW LEVEL CLOUDS SHOULD
SCATTER OUT THIS AFTERNOON. 33

KSEA...LIGHT SLY FLOW TODAY. VFR CONDITIONS EXPECTED. 33

&&

.MARINE...HIGH PRESSURE OVER THE NE PAC WILL MAINTAIN ONSHORE FLOW
ACROSS WESTERN WA TODAY. PRESSURE GRADIENTS WILL INCREASE THIS
AFTERNOON/EVENING AS A WEAK WARM FRONT APPROACHES. GALE FORCE
WESTERLIES ARE FORECAST THROUGH THE CENTRAL/EAST STRAIT OF JUAN DE
FUCA. WINDS WILL EASE OVERNIGHT.

VARYING DEGREES OF ONSHORE FLOW WILL CONTINUE FRI THROUGH THE
WEEKEND. GIVEN THE PATTERN...STRONGEST WINDS WILL LIKELY BE FOUND
THROUGH THE CENTRAL/EASTERN STRAIT OF JUAN DE FUCA DURING THE
AFTERNOON AND EVENING HOURS EACH DAY. 33

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY CENTRAL AND EAST ENTRANCE STRAIT OF JUAN
        DE FUCA UNTIL 9AM THIS MORNING.
     GALE WARNING CENTRAL AND EAST STRAIT OF JUAN DE FUCA 3PM THIS
        AFTERNOON THROUGH MIDNIGHT TONIGHT.

FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION...PLEASE SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:38 PM PDTSmall Craft AdvisorySEW6 hr

Nearby

Gale Warnings in Washington, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.